October  2013, 33(10): 4627-4646. doi: 10.3934/dcds.2013.33.4627

Persistence and global stability for a class of discrete time structured population models

1. 

School of Mathematical and Statistical Sciences, Arizona State University, Tempe, AZ 85287-1804

2. 

School of Mathematical and Statistical Sciences, Arizona State University, Tempe, AZ 85287

Received  September 2012 Revised  January 2013 Published  April 2013

We obtain sharp conditions distinguishing extinction from persistence and provide sufficient conditions for global stability of a positive fixed point for a class of discrete time dynamical systems on the positive cone of an ordered Banach space generated by a map which is, roughly speaking, a nonlinear, rank one perturbation of a linear contraction. Such maps were considered by Rebarber, Tenhumberg, and Towney (Theor. Pop. Biol. 81, 2012) as abstractions of a restricted class of density dependent integral population projection models modeling plant population dynamics. Significant improvements of their results are provided.
Citation: Hal L. Smith, Horst R. Thieme. Persistence and global stability for a class of discrete time structured population models. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4627-4646. doi: 10.3934/dcds.2013.33.4627
References:
[1]

H. Caswell, "Matrix Population Models, Construction, Analysis, and Interpretation," 2nd ed., Sinauer Assoc. Inc., Sunderland MA, 2001.

[2]

J. M. Cushing, "An Introduction to Structured Population Dynamics," CBMS-NSF Regional Conf. Series in Applied Math. 71, SIAM, Philadelphia, PA, 1998. doi: 10.1137/1.9781611970005.

[3]

J. M. Cushing and Y. Zhou, The net reproductive value and stability in matrix population models, Nat. Res. Mod., 8 (1994), 297-333.

[4]

N. Davydova, O. Diekmann and S. van Gils, On circulant populations. I. The algebra of semelparity, Lin. Alg. Appl., 398 (2005), 185-243. doi: 10.1016/j.laa.2004.12.020.

[5]

W. Desch and W. Schappacher, Linearized stability for nonlinear semigroups, Differential Equations in Banach Spaces (A. Favini, E. Obrecht, eds.), 61-73, Lecture Notes in Mathematics 1223, Springer, Berlin Heidelberg, (1986). doi: 10.1007/BFb0099183.

[6]

O. Diekmann, N. Davydova and S. van Gils, On a boom and bust year class cycle, J. Difference Equ. Appl., 11 (2005), 327-335. doi: 10.1080/10236190412331335409.

[7]

O. Diekmann and Ph. Getto, Boundedness, global existence and continuous dependence for nonlinear dynamical systems describing physiologically structured populations, J. Diff. Equations, 215 (2005), 268-319. doi: 10.1016/j.jde.2004.10.025.

[8]

O. Diekmann, Ph. Getto and M. Gyllenberg, Stability and bifurcation analysis of Volterra functional equations in the light of suns and stars, SIAM J. Math. Anal., 39 (2007/08), 1023-1069. doi: 10.1137/060659211.

[9]

O. Diekmann, M. Gyllenberg, H. Huang, M. Kirkilionis, J. A. J. Metz and H. R. Thieme, On the formulation and analysis of general deterministic structured population models. II. Nonlinear theory, J. Math. Biol., 43 (2001), 157-189. doi: 10.1007/s002850170002.

[10]

O. Diekmann, M. Gyllenberg and J. A. J. Metz, Steady-state analysis of structured population models, Theor. Pop. Biol., 63 (2003), 309-338. doi: 10.1016/S0040-5809(02)00058-8.

[11]

O. Diekmann, M. Gyllenberg, J. A. J. Metz and H. R. Thieme, On the formulation and analysis of general deterministic structured population models. I. Linear theory, J. Math. Biol., 36 (1998), 349-388. doi: 10.1007/s002850050104.

[12]

O. Diekmann, M. Gyllenberg, J. A. J. Metz, S. Nakaoka and A. M. de Roos, Daphnia revisited: Local stability and bifurcation theory for physiologically structured population models explained by way of an example, J. Math. Biol., 61 (2010), 277-318. doi: 10.1007/s00285-009-0299-y.

[13]

O. Diekmann, M. Gyllenberg and H. R. Thieme, Lack of uniqueness in transport equations with a nonlocal nonlinearity, Math. Models Methods Appl. Sci., 10 (2000), 581-591. doi: 10.1142/S0218202500000318.

[14]

O. Diekmann and S. A. van Gils, On the cyclic replicator equation and the dynamics of semelparous populations, SIAM J. Appl. Dyn. Sys., 8 (2009), 1160-1189. doi: 10.1137/080722734.

[15]

O. Diekmann, S. A. van Gils and S. M. Verduyn Lunel, "Delay Equations: Functional-, Complex-, and Nonlinear Analysis," Springer, New York, 1995. doi: 10.1007/978-1-4612-4206-2.

[16]

O. Diekmann, Y. Wang and P. Yan, Carrying simplices in discrete competitive systems and age-structured semelparous populations, Discrete Contin. Dyn. Syst., 20 (2008), 37-52.

[17]

J. K. Hale, "Asymptotic Behavior of Dissipative Systems," American Mathematical Society, Providence 1988.

[18]

H. J. A. M. Heijmans, Some results from spectral theory, in "One-Parameter Semigroups" (eds. Ph. Clément, et al.), North-Holland, Amsterdam, (1987), 282-291.

[19]

M. A. Krasnosel'skij, "Positive Solutions of Operator Equations," Noordhoff, Groningen, 1964.

[20]

M. A. Krasnosel'skij, Je. A. Lifshits and A. V. Sobolev, "Positive Linear Systems: The Method of Positive Operators," Heldermann Verlag, Berlin, 1989.

[21]

C.-K. Li and H. Schneider, Applications of Perron-Frobenious theory to population dynamics, J. Math. Biol., 44 (2002), 450-462. doi: 10.1007/s002850100132.

[22]

R. Rebarber, B. Tenhumberg and S. Townley, Global asymptotic stability of density dependent integral population projection models, Theoretical Population Biology, 81 (2012), 81-87. doi: 10.1016/j.tpb.2011.11.002.

[23]

H. H. Schaefer, "Topological Vector Spaces," Springer-Verlag, New York, 1971.

[24]

H. L. Smith, The discrete dynamics of monotonically decomposable maps, J. Math. Biology, 53 (2006), 747-758. doi: 10.1007/s00285-006-0004-3.

[25]

H. L. Smith and H. R. Thieme, "Dynamical Systems and Population Persistence," Graduate Studies in Mathematics, 118, American Mathematical Society, Providence R.I. 2011.

[26]

H. R. Thieme, Density-dependent regulation of spatially distributed populations and their asymptotic speed of spread, J. Math. Biol., 8 (1979), 173-187. doi: 10.1007/BF00279720.

[27]

H. R. Thieme, Well-posedness of physiologically structured population models for Daphnia magna (How biological concepts can benefit by abstract mathematical analysis), J. Math. Biology, 26 (1988), 299-317. doi: 10.1007/BF00277393.

[28]

H. R. Thieme, "Mathematics in Population Biology," Princeton University Press, Princeton 2003.

[29]

H. R. Thieme, Spectral bound and reproduction number for infinite dimensional population structure and time-heterogeneity, SIAM J. Appl. Math., 70 (2009), 188-211. doi: 10.1137/080732870.

[30]

K. Yosida, "Functional Analysis," Springer, Heidelberg, New York, 1968.

[31]

E. Zeidler., "Nonlinear Functional Analysis and Its Applications," I Springer-Verlag, New York, 1993.

show all references

References:
[1]

H. Caswell, "Matrix Population Models, Construction, Analysis, and Interpretation," 2nd ed., Sinauer Assoc. Inc., Sunderland MA, 2001.

[2]

J. M. Cushing, "An Introduction to Structured Population Dynamics," CBMS-NSF Regional Conf. Series in Applied Math. 71, SIAM, Philadelphia, PA, 1998. doi: 10.1137/1.9781611970005.

[3]

J. M. Cushing and Y. Zhou, The net reproductive value and stability in matrix population models, Nat. Res. Mod., 8 (1994), 297-333.

[4]

N. Davydova, O. Diekmann and S. van Gils, On circulant populations. I. The algebra of semelparity, Lin. Alg. Appl., 398 (2005), 185-243. doi: 10.1016/j.laa.2004.12.020.

[5]

W. Desch and W. Schappacher, Linearized stability for nonlinear semigroups, Differential Equations in Banach Spaces (A. Favini, E. Obrecht, eds.), 61-73, Lecture Notes in Mathematics 1223, Springer, Berlin Heidelberg, (1986). doi: 10.1007/BFb0099183.

[6]

O. Diekmann, N. Davydova and S. van Gils, On a boom and bust year class cycle, J. Difference Equ. Appl., 11 (2005), 327-335. doi: 10.1080/10236190412331335409.

[7]

O. Diekmann and Ph. Getto, Boundedness, global existence and continuous dependence for nonlinear dynamical systems describing physiologically structured populations, J. Diff. Equations, 215 (2005), 268-319. doi: 10.1016/j.jde.2004.10.025.

[8]

O. Diekmann, Ph. Getto and M. Gyllenberg, Stability and bifurcation analysis of Volterra functional equations in the light of suns and stars, SIAM J. Math. Anal., 39 (2007/08), 1023-1069. doi: 10.1137/060659211.

[9]

O. Diekmann, M. Gyllenberg, H. Huang, M. Kirkilionis, J. A. J. Metz and H. R. Thieme, On the formulation and analysis of general deterministic structured population models. II. Nonlinear theory, J. Math. Biol., 43 (2001), 157-189. doi: 10.1007/s002850170002.

[10]

O. Diekmann, M. Gyllenberg and J. A. J. Metz, Steady-state analysis of structured population models, Theor. Pop. Biol., 63 (2003), 309-338. doi: 10.1016/S0040-5809(02)00058-8.

[11]

O. Diekmann, M. Gyllenberg, J. A. J. Metz and H. R. Thieme, On the formulation and analysis of general deterministic structured population models. I. Linear theory, J. Math. Biol., 36 (1998), 349-388. doi: 10.1007/s002850050104.

[12]

O. Diekmann, M. Gyllenberg, J. A. J. Metz, S. Nakaoka and A. M. de Roos, Daphnia revisited: Local stability and bifurcation theory for physiologically structured population models explained by way of an example, J. Math. Biol., 61 (2010), 277-318. doi: 10.1007/s00285-009-0299-y.

[13]

O. Diekmann, M. Gyllenberg and H. R. Thieme, Lack of uniqueness in transport equations with a nonlocal nonlinearity, Math. Models Methods Appl. Sci., 10 (2000), 581-591. doi: 10.1142/S0218202500000318.

[14]

O. Diekmann and S. A. van Gils, On the cyclic replicator equation and the dynamics of semelparous populations, SIAM J. Appl. Dyn. Sys., 8 (2009), 1160-1189. doi: 10.1137/080722734.

[15]

O. Diekmann, S. A. van Gils and S. M. Verduyn Lunel, "Delay Equations: Functional-, Complex-, and Nonlinear Analysis," Springer, New York, 1995. doi: 10.1007/978-1-4612-4206-2.

[16]

O. Diekmann, Y. Wang and P. Yan, Carrying simplices in discrete competitive systems and age-structured semelparous populations, Discrete Contin. Dyn. Syst., 20 (2008), 37-52.

[17]

J. K. Hale, "Asymptotic Behavior of Dissipative Systems," American Mathematical Society, Providence 1988.

[18]

H. J. A. M. Heijmans, Some results from spectral theory, in "One-Parameter Semigroups" (eds. Ph. Clément, et al.), North-Holland, Amsterdam, (1987), 282-291.

[19]

M. A. Krasnosel'skij, "Positive Solutions of Operator Equations," Noordhoff, Groningen, 1964.

[20]

M. A. Krasnosel'skij, Je. A. Lifshits and A. V. Sobolev, "Positive Linear Systems: The Method of Positive Operators," Heldermann Verlag, Berlin, 1989.

[21]

C.-K. Li and H. Schneider, Applications of Perron-Frobenious theory to population dynamics, J. Math. Biol., 44 (2002), 450-462. doi: 10.1007/s002850100132.

[22]

R. Rebarber, B. Tenhumberg and S. Townley, Global asymptotic stability of density dependent integral population projection models, Theoretical Population Biology, 81 (2012), 81-87. doi: 10.1016/j.tpb.2011.11.002.

[23]

H. H. Schaefer, "Topological Vector Spaces," Springer-Verlag, New York, 1971.

[24]

H. L. Smith, The discrete dynamics of monotonically decomposable maps, J. Math. Biology, 53 (2006), 747-758. doi: 10.1007/s00285-006-0004-3.

[25]

H. L. Smith and H. R. Thieme, "Dynamical Systems and Population Persistence," Graduate Studies in Mathematics, 118, American Mathematical Society, Providence R.I. 2011.

[26]

H. R. Thieme, Density-dependent regulation of spatially distributed populations and their asymptotic speed of spread, J. Math. Biol., 8 (1979), 173-187. doi: 10.1007/BF00279720.

[27]

H. R. Thieme, Well-posedness of physiologically structured population models for Daphnia magna (How biological concepts can benefit by abstract mathematical analysis), J. Math. Biology, 26 (1988), 299-317. doi: 10.1007/BF00277393.

[28]

H. R. Thieme, "Mathematics in Population Biology," Princeton University Press, Princeton 2003.

[29]

H. R. Thieme, Spectral bound and reproduction number for infinite dimensional population structure and time-heterogeneity, SIAM J. Appl. Math., 70 (2009), 188-211. doi: 10.1137/080732870.

[30]

K. Yosida, "Functional Analysis," Springer, Heidelberg, New York, 1968.

[31]

E. Zeidler., "Nonlinear Functional Analysis and Its Applications," I Springer-Verlag, New York, 1993.

[1]

Keng Deng, Yixiang Wu. Extinction and uniform strong persistence of a size-structured population model. Discrete and Continuous Dynamical Systems - B, 2017, 22 (3) : 831-840. doi: 10.3934/dcdsb.2017041

[2]

Antoine Perasso. Global stability and uniform persistence for an infection load-structured SI model with exponential growth velocity. Communications on Pure and Applied Analysis, 2019, 18 (1) : 15-32. doi: 10.3934/cpaa.2019002

[3]

Suqi Ma. Low viral persistence of an immunological model. Mathematical Biosciences & Engineering, 2012, 9 (4) : 809-817. doi: 10.3934/mbe.2012.9.809

[4]

Paul L. Salceanu, H. L. Smith. Lyapunov exponents and persistence in discrete dynamical systems. Discrete and Continuous Dynamical Systems - B, 2009, 12 (1) : 187-203. doi: 10.3934/dcdsb.2009.12.187

[5]

Guihong Fan, Yijun Lou, Horst R. Thieme, Jianhong Wu. Stability and persistence in ODE models for populations with many stages. Mathematical Biosciences & Engineering, 2015, 12 (4) : 661-686. doi: 10.3934/mbe.2015.12.661

[6]

Kazuo Yamazaki, Xueying Wang. Global stability and uniform persistence of the reaction-convection-diffusion cholera epidemic model. Mathematical Biosciences & Engineering, 2017, 14 (2) : 559-579. doi: 10.3934/mbe.2017033

[7]

Paul L. Salceanu. Robust uniform persistence for structured models of delay differential equations. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021258

[8]

Xianlong Fu, Dongmei Zhu. Stability analysis for a size-structured juvenile-adult population model. Discrete and Continuous Dynamical Systems - B, 2014, 19 (2) : 391-417. doi: 10.3934/dcdsb.2014.19.391

[9]

Xianlong Fu, Dongmei Zhu. Stability results for a size-structured population model with delayed birth process. Discrete and Continuous Dynamical Systems - B, 2013, 18 (1) : 109-131. doi: 10.3934/dcdsb.2013.18.109

[10]

Linlin Li, Bedreddine Ainseba. Large-time behavior of matured population in an age-structured model. Discrete and Continuous Dynamical Systems - B, 2021, 26 (5) : 2561-2580. doi: 10.3934/dcdsb.2020195

[11]

Paul L. Salceanu. Robust uniform persistence in discrete and continuous dynamical systems using Lyapunov exponents. Mathematical Biosciences & Engineering, 2011, 8 (3) : 807-825. doi: 10.3934/mbe.2011.8.807

[12]

H. L. Smith, X. Q. Zhao. Competitive exclusion in a discrete-time, size-structured chemostat model. Discrete and Continuous Dynamical Systems - B, 2001, 1 (2) : 183-191. doi: 10.3934/dcdsb.2001.1.183

[13]

Francisco de la Hoz, Anna Doubova, Fernando Vadillo. Persistence-time estimation for some stochastic SIS epidemic models. Discrete and Continuous Dynamical Systems - B, 2015, 20 (9) : 2933-2947. doi: 10.3934/dcdsb.2015.20.2933

[14]

Thazin Aye, Guanyu Shang, Ying Su. On a stage-structured population model in discrete periodic habitat: III. unimodal growth and delay effect. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 1763-1781. doi: 10.3934/dcdsb.2021005

[15]

Shengqin Xu, Chuncheng Wang, Dejun Fan. Stability and bifurcation in an age-structured model with stocking rate and time delays. Discrete and Continuous Dynamical Systems - B, 2019, 24 (6) : 2535-2549. doi: 10.3934/dcdsb.2018264

[16]

Kaifa Wang, Aijun Fan. Uniform persistence and periodic solution of chemostat-type model with antibiotic. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 789-795. doi: 10.3934/dcdsb.2004.4.789

[17]

Rinaldo M. Colombo, Mauro Garavello. Stability and optimization in structured population models on graphs. Mathematical Biosciences & Engineering, 2015, 12 (2) : 311-335. doi: 10.3934/mbe.2015.12.311

[18]

Guangrui Li, Ming Mei, Yau Shu Wong. Nonlinear stability of traveling wavefronts in an age-structured reaction-diffusion population model. Mathematical Biosciences & Engineering, 2008, 5 (1) : 85-100. doi: 10.3934/mbe.2008.5.85

[19]

Moon Duchin, Tom Needham, Thomas Weighill. The (homological) persistence of gerrymandering. Foundations of Data Science, 2021  doi: 10.3934/fods.2021007

[20]

Dongxue Yan, Xianlong Fu. Long-time behavior of a size-structured population model with diffusion and delayed birth process. Evolution Equations and Control Theory, 2022, 11 (3) : 895-923. doi: 10.3934/eect.2021030

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (134)
  • HTML views (0)
  • Cited by (17)

Other articles
by authors

[Back to Top]